''
Back to all discussions

All things Efudex (Fluorouracil)

Share your tips, tricks, and challenges for dealing with topical chemotherapy. Connect with others who've used Efudex (Fluorouracil) or other topical chemos.

  1. I started a 2 week program on my face with efudex and only lasted 12 days. I stopped using it 4 days ago and the sores around my nose are spreading to my cheeks and chin. My mouth broke out in the corners and on the lips and is not spreading down my chin. Is this normal to keep going after treatment has stopped? if so, how long will this continue? I find the only relief I get is putting a polysporin suave with a freezing agent in it but it only lasts approx 30 min....I just want to scratch my face off with the itching and the throbbing...any suggestions?

    1. How did you deal with not wearing glasses?

    2. @gk11...My glasses are primarily for driving and seeing distances. I teach, and most of my day doesn't require them.

      I was especially tender on the bridge of my nose and tried to stop applying so high on my nose once it became so hard to wear glasses. I still needed them to drive and wanted to be able to at least get from home to school with some manner of comfort.

      I would talk to my doctor and see if he/she recommends easing off application in that area.

      I know how difficult it is. You've got this!

      April, SkinCancer.net, Moderator

  2. 62 yo male. 25 years experience with flouricil. Maybe I'm an efudex junkie because I am an Off Label user. Been frozen, scooped and cut and sewn over the years. These days I apply efudex for up to 10 weeks; at this stage i don't want AK containment I want AK destruction. See my story at doninajijic. Thanks and I wish all users the best outcome possible.

    1. @doninajijic, I'm also a 62yo white male also, long history of AKs and just recently a squame cut out of my arm. I was pretty amazed at the size of it, especially as it was under an almost invisible bump on the surface.

      I am not looking forward to a future of "wait and cut" and have been thinking that an effudex regimen every 9-10 months or so might be wise. If you're still on here please let me know.

    2. You can use GoodRX app and get get it for ~$80 USD per tube or contact Finlandia Pharmacy in Canada https://www.finlandiahealthstore.com/

  3. My derma has always prescribed me Zyclara or Aldera, an imiquimod. Zyclara is usd 2 weeks on, two weeks off and 2 weeks on. Aldera is used 3 times a week for as much as 16 weeks. Just like Efudex it kills the skin cancer but can spread if the cancer is under the skin and not seen by the nak d eye yet. My family and friends are use to my twice or sometimes 3 times a year scabs on my face. I prefer starting with the cream if able to. I’ve had 5 Mohs surgeries on my face and scalp and it’s not fun. My father died of an aggressive squamous cell on his scalp that couldn’t be controlled and spread to his brain. This is serious stuff. Don’t let anyone tell you otherwise. Good luck everyone!

    1. Thank you for sharing this, @hollywood59! I'm glad you've brought your experience here. It's good to hear those around you are comfortable with the treatment now, as it can be so isolating. Your comment about your father reminded me of what this community member's mother went through: https://skincancer.net/stories/squamous-monster/. It is cruel indeed. Looking forward to continuing the conversation as others join in! - Nina, SkinCancer.net Team

  4. I'm currently applying Efudex for the 2nd consecutive year. While nearly every review of this product describes some kind of horrible reaction, my experience, aside from the visual reaction, has been virtually painless and itch-less. I've not gotten sick or lost any sleep. I've set aside the uncomfortableness or insecurity of being seen in public and done everything I ordinarily do.

    I have no idea the percentage of people who have severe reactions apposed to those who fortunately breeze through the experience easily, I just wanted to emphasize that when beginning this treatment for the first time you have no idea how you might react, that your reaction might not be all-that-bad.

    Naturally, because of the ease of my first application 1 year ago, the decision to do it again was easy. I'm on day 16 this time and I was expecting a similar visual experience as a year ago. I'm happy to report that the degree of reaction that I had last year is not "appearing" this time. Hopefully this indicates less damage??

    The reaction is intriguing. Areas that appeared discolored or damaged didn't have any, or very little, reaction and areas that didn't seem to be problematic (invisible) reacted the most.

    Last year I stopped treatment at 21 days but quickly realized that some areas probably needed an extra week and began the extra week on those specific areas and left the most reactive areas alone. I see the same response this time, especially around the eyes where I didn't apply the cream as closely the first time. I will stop the application on the crusty areas at day 21 again and continue an extra week on the areas where I'm not satisfied with the progress. Like many, the doctor doesn't/didn't provide much info so hopefully this post provided a little encouragement to those who are undecided and confused as to what to do. I've been very pleased with the results, health wise, AND with appearance of the skin.

    or create an account to reply.